Alert archive / Idaho / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Spokane, WA

September 25, 2024Boundary County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Sep 25, 2024, 5:57 PM PDT for Boundary County, Idaho. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2024, 5:57 PM PDT (00:57 UTC)
Expired
Sep 25, 2024, 6:30 PM PDT
In force
33 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Boundary County, ID

The radar

The Spokane radar (KOTX), 167 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 6:15 PM PDTTSTM WND DMG1 Nne Moyie Springs, IDLarge fir tree downed in Moyie Springs across from the mill.
Sep 25, 6:30 PM PDTTSTM WND DMG4 Sse Meadow Creek, IDPerkins Lake Road is closed from Perkins Lake to Solomon Lake Road due to multiple powerlines across the road and downed trees.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS56 KOTX 260057
SVROTX
IDC021-260130-
/O.NEW.KOTX.SV.W.0013.240926T0057Z-240926T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
557 PM PDT Wed Sep 25 2024

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northeastern Boundary County in the Panhandle of Idaho...

* Until 630 PM PDT.

* At 557 PM PDT, a severe thunderstorm was located near Moyie
  Springs, or near Bonners Ferry, moving northeast at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Moyie Springs, Copeland, Copper Creek Campground, Robinson Lake
  Campground, Meadow Creek Campground, Eastport, and Meadow Creek.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 521 and 538.
 U.S. Highway 2 in Idaho between mile markers 70 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4860 11605 4891 11639 4900 11626 4900 11605
TIME...MOT...LOC 0057Z 218DEG 39KT 4875 11626 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 4:57 PM PDT, 1 hour earlier.

Area forecast discussion, Sep 25, 4:57 PM PDT, 1 hour before
Area Forecast Discussion
National Weather Service Spokane WA
457 PM PDT Wed Sep 25 2024

.SYNOPSIS...

Strong winds accompany a cold front passage through the late
evening. Areas of blowing dust along with showers and
thunderstorms will be possible with the frontal passage.
Temperatures return to near normal by Thursday with another cold
front passage Friday. Above average temperatures return Saturday
into early next week, with Saturday the warmest day of the
weekend. Some freezing overnight lows are possible again heading
into next week.

&&

.DISCUSSION...
Tonight through Thursday: The evening will start active with the
cold front pushing through the region. Winds will continue to be
main concern. Isolated thunderstorms embedded along the front will
be sporadic lightning and gusty outflow winds. Wind speeds will
20-30 MPH sustained with gusts near 40 MPH. By 11 PM, the cold
front will mainly be impacting extreme Eastern Washington and the
Idaho Panhandle. By early Thursday morning, the thunderstorms are
expected to be no longer occurring. Winds will begin to decline
as a zonal flow pattern begins to take hold and the gradient
loosens through the day. Afternoon winds are expected to be breezy
through the Okanogan Valley with sustained 10-20 MPH and gusts
near 35 possible.

On the plus side, temperatures are expected to decrease by 10-15
degrees from Wednesday highs. The highs across the region are
expected to be in the 60s to low 70s. Overnight lows will be in
the upper 40s and 50s. /JDC

Friday through Wednesday:
Expect zonal flow late in the week, with generally dry conditions
returning and daytime temps near to slightly above daily normals.
Synoptic outlook turns murkier early next week with occasional
shortwaves likely to push through the progressive weather pattern.
Have introduced slight chances for showers Tuesday/Wednesday, but
these are mostly confined to the mountains for now...something to
watch. Frost/freezing conditions possible next Monday and Tuesday as
well in our northern sheltered valleys. In all, not much reason to
stray from near normal daytime temps through the end of the extended
forecast. /KD

&&

.AVIATION...
00Z TAFS: Most of the region is behind the front. Areas to the
West of Spokane and Pullman should have VFR condtions through the
TAF period. GEG-SFF-COE_PUW-LWS should have MVFR with improving to
VFR by 04Z. Winds will continue to be breezy with 10-20 sustained
and gusts near 30MPH.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Moderate
confidence in MVFR to VFR conditions. VFR conditions could happen
quicker than expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        46  68  50  75  46  79 /  40   0   0   0   0   0
Coeur d'Alene  46  67  47  74  47  77 /  50   0   0   0   0   0
Pullman        44  65  45  72  46  77 /  50   0   0   0   0   0
Lewiston       54  73  53  80  54  83 /  70   0   0   0   0   0
Colville       36  68  39  74  36  75 /  60   0  10   0   0   0
Sandpoint      44  64  44  72  43  72 /  60   0  10   0   0   0
Kellogg        48  64  51  70  51  78 /  90   0   0   0   0   0
Moses Lake     43  70  47  77  44  77 /  30   0   0   0   0   0
Wenatchee      48  70  54  74  50  74 /  20   0  10   0   0   0
Omak           43  70  49  77  47  77 /  20  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 11 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
     Northern Panhandle.

WA...Wind Advisory until 11 PM PDT this evening for Lower Garfield
     and Asotin Counties-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Wenatchee Area.

     Blowing Dust Advisory until 11 PM PDT this evening for Moses
     Lake Area-Spokane Area-Upper Columbia Basin-Washington
     Palouse-Waterville Plateau.

&&

In the hours before

Local storm report, Sep 25, 5:27 PM PDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
527 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Dmg     6 NNW Elk               48.09N 117.33W
09/25/2024                   Pend Oreille       WA   Dept of Highways

            WS DOT reports trees down on US2 just north
            of Fertile Valley Rd.

&&

AB
Local storm report, Sep 25, 5:30 PM PDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
530 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             Dover                   48.25N 116.60W
09/25/2024  M1.00 Inch       Bonner             ID   Trained Spotter

            Estimated 65 mph gust, 1" hail, and power
            outage.

&&
Local storm report, Sep 25, 5:31 PM PDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
531 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Hail             1 W Onaway              46.93N 116.90W
09/25/2024  M0.50 Inch       Latah              ID   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Special weather statement, Sep 25, 5:38 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
538 PM PDT Wed Sep 25 2024

WAZ037-038-260115-
Northeast Mountains WA-Okanogan Highlands WA-
538 PM PDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of central Stevens and
east central Ferry Counties through 615 PM PDT...

At 538 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Sherman Pass, or 57 miles east of Omak, moving
northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Colville, Kettle Falls, Marcus, Lake Ellen Campground, Arden, Twin
Lakes, Inchelium, Gifford, Orin, and Rice.

This includes U.S. Highway 395 in Washington between mile markers 221
and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4820 11833 4832 11851 4873 11809 4851 11769
TIME...MOT...LOC 0038Z 222DEG 40KT 4837 11826

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Fewkes
Local storm report, Sep 25, 5:39 PM PDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
539 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     1 ENE Newport           48.18N 117.04W
09/25/2024                   Pend Oreille       WA   Public

            Reports from social media indicate several
            trees down in Newport and roof damage.

&&
Local storm report, Sep 25, 5:55 PM PDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
555 PM PDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Dmg     1 NE Wardner            47.53N 116.13W
09/25/2024                   Shoshone           ID   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

AB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:09 PM PDTSevere Thunderstorm WarningOTXBonner, Boundary66 min
Sep 25, 5:13 PM PDTSevere Thunderstorm Warning Considerable damage threatOTXBenewah, Bonner, Kootenai, Shoshone62 min
Sep 25, 5:17 PM PDTSevere Thunderstorm WarningOTXBonner, Kootenai, Shoshone58 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.